Nebraska, 2020

Winter Weather in Nebraska, April 16, 2020

April 16, 2020 · NWS GID · 15 events in 15 counties and zones

Although not overly-impactful to area travel, Thursday the 16th featured a fairly noteworthy late-season snowfall across the majority of South Central Nebraska (this was the final snow event of the 2019-20 season). Most counties along and north of the Highway 6 corridor measured somewhere between 2-5 of wet snow, with the highest concentration of 4 to localized 6 amounts concentrated within…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although not overly-impactful to area travel, Thursday the 16th featured a fairly noteworthy late-season snowfall across the majority of South Central Nebraska (this was the final snow event of the 2019-20 season). Most counties along and north of the Highway 6 corridor measured somewhere between 2-5 of wet snow, with the highest concentration of 4 to localized 6 amounts concentrated within northeastern counties including: Greeley, Nance, Merrick, Hamilton, Polk and York. Snow accumulated most efficiently on grassy and elevated surfaces, while much of it melted/accumulated minimally on area roads due to marginal, near-freezing temperatures. Per NWS coop observers, some of the highest totals featured: 5.9 north of York, 5.5 in Greeley, 5.3 in Osceola and 5.1 at Bradshaw. In the Tri Cities, official amounts ranged from 2.4 at Hastings to 3.8 at Grand Island. At the York and Greeley NWS observer sites, the aforementioned daily snow totals over 5 were the highest on record for so late in the spring! At Grand Island and Hastings, this was the 6th-highest and 8th-highest daily snowfall this late in the spring, respectively. Thanks mainly to the wet nature of snow, drifting was fairly minimal, despite steady northeast winds sustained around 20 MPH/gusts around 30 MPH. Although the sight of fresh snow cover was rather unusual for mid-April, it actually turned into a distant memory quite quickly, melting rapidly on Friday the 17th thanks to high temperatures reaching the low 50s F.

Digging into event timing, snow broke out across most of the area between 8-10 a.m. CDT, peaked in intensity late-morning through late-afternoon, and gradually departed from west to east during the evening with the vast majority of locations snow-free by 10 p.m. CDT. In the mid-upper levels, the primary player was strong upper level divergence and resultant mid level frontogenesis (quite pronounced at 700 millibars), focused slightly downstream from a positively-tilted parent trough axis positioned over the northern Great Basin and Central Rockies. At the surface, the steady (but not overly-strong) northeast winds were driven by a modest pressure gradient between deepening low pressure centered over the northern Texas Panhandle and broad high pressure stretched from the Northern Rockies into the Midwest. Temperature-wise, the 16th was incredibly cold by mid-April standards, featuring daytime highs of only 32-35 F across most of South Central Nebraska. In fact, this snow was the precipitation highlight of a markedly-cold, six-day stretch centered from the 12th-17th. At Hastings airport, the average daily temperature over these six days of 34.4 F (16 degrees below normal) established a record for the overall-coldest six-day stretch so late in the spring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 16, 5:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 16, 5:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
645 AM CDT Thu Apr 16 2020

.SHORT TERM...(Today and tonight)
Issued at 456 AM CDT Thu Apr 16 2020

Overall, the forecast is pretty much on track for placement of
where the heaviest snow should fall, which is north of Interstate
80. Timing is later for snowfall by a few hours at both the
beginning and end. The uncertainty comes with the amounts,
especially in our eastern CWA today. By the time snow arrives in
the eastern half of the CWA, we may be teetering on temperatures
that would give us significantly lower snow to liquid ratios, and
I could be overforecasting a bit. Also, what this forecast does
not take into account is a real likelihood of an extremely narrow
band of near 6 inches that could occur somewhere north of
Interstate 80. This would be extremely hard to pinpoint until we
can see the mid-level frontogenetic band start to develop to give
us an idea where this will set up. Even then, the band will likely
not stay in one place for very long.

The surface pressure gradient will really tighten as the squeeze
between a surface high to the northwest and a nearly stationary
front extending east from a surface low in western Kansas across
Kansas just to our south compete for a while. I increased wind
speeds from the previous forecast by nearly 5 mph in some spots.
The nearly 1030 mb high will finally win over, and thus end our
precip chances from north to south this evening. However, I did
extend the advisory for a few hours since it does appear that
models show that there is still support for accumulating snow,
especially in our east.

We could have very brief periods of sleet, between transitions of
snow and rain, and we may actually fluctuate back and forth
between snow and rain for central/southern parts of our CWA,
which makes snow amounts extremely tricky, especially on the
southern end of our heavier snow in the forecast.

The long-anticipated minor secondary band to set up to the south
is either almost completely wiped out in some models, or just too
far south to affect our CWA, and this has been removed from the
forecast in our southern CWA for the most part.

.LONG TERM...(Friday through Wednesday)
Issued at 456 AM CDT Thu Apr 16 2020

Anticipating some snow cover, at least in the northern half of the
CWA, I knocked down highs even more for Friday into the lower to
mid 50s for the north/northeast half of the CWA. This snow should
eventually mostly melt at the end of the day, but not without a
cost to our high temperatures for Friday.

Widespread agreement among models, as well as consistency, point
to much milder weather on the way with highs in the 60s and 70s
for the rest of the long term as zonal flow arrives over the
weekend and ridging from the west helps to boost temperatures into
next week. Thunder is still in the forecast for Tuesday through
Wednesday morning, but does not appear strong enough to indicate
severe weather as of now.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday)
Issued at 640 AM CDT Thu Apr 16 2020

As mid-level frontogenetic forcing increases today, I expected
ceilings to build down as snowfall ensues. Visibility will
eventually drop at times, especially when snow is at it's
heaviest and wind gusts from the northeast will increase. Slower
start to the snow is throwing a bit of a wrench on timing, but
confidence is fairly high that ceilings will drop at some point,
but confidence is lower at timing. IFR ceilings are forecast to
eventually occur, and we may flirt with LIFR ceilings from time to
time. Conditions should improve by after 03Z as any forcing moves
south and weakens, and a surface high pressure system increases
its influence, and winds subsiding with a loosening surface
pressure gradient.

&&

.CLIMATE...
Issued at 456 AM CDT Thu Apr 16 2020

Snowfall records have a good chance of being broken today. The
record in Grand Island is 1.8 inches in 1945, and the record in
Hastings is 1.0 inches set in 1921. The current forecast is near 4
inches for Grand Island, and 2 to 3 inches in Hastings. If we
achieve anything even close to these amounts, these records will
be broken.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 10 PM CDT this evening for
     NEZ039>041-046>049-060>064-075>077.

KS...NONE.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Heinlein
CLIMATE...Heinlein
Hazardous weather outlook, Apr 16, 4:50 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
550 AM CDT Thu Apr 16 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
550 AM CDT Thu Apr 16 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A winter weather advisory is in effect through 10 PM CDT today
for parts of south central Nebraska roughly along and north of
Interstate 80. Please see the latest advisory message for
additional details.

Outside the advisory area and across portions of north central
Kansas, snowfall amounts will range from only a light dusting to
up to two inches by the time the snow ends late tonight. This snow
combined with northeast winds of 15 to 25 mph with gusts to 35
mph, will result in reduced visibilities at times along with slick
road conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A chance for thunderstorms returns to the forecast area next
Tuesday afternoon through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Buffalo

When
April 16, 7:00 AM CST to 8:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches across the county, including a total of 3 inches from a public report in Kearney. A total of 3.4 inches was reported by the cooperative observer in Miller, with 2.2 inches reported by the cooperative observer 1 mile northwest of Ravenna.

Winter Weather, Hall

When
April 16, 7:00 AM CST to 9:00 PM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county, including 3.8 inches measured by the NWS observer near the Grand Island airport. Totals of 4 to 5 inches were reported across the city of Grand Island, with 4 inches reported in Doniphan and 3 inches reported 3 miles west-southwest of Wood River.

Winter Weather, Sherman

When
April 16, 8:00 AM CST to 8:00 PM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 1 to 4 inches across the county.

Winter Weather, Howard

When
April 16, 8:00 AM CST to 9:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Merrick

When
April 16, 8:00 AM CST to 9:00 PM CST
Where
Merrick forecast zone
Reported by
Social Media
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 4 to 6 inches across the county, including a 4.7 inch report via Twitter from Central City.

Winter Weather, York

When
April 16, 8:00 AM CST to 9:00 PM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 4 to 6 inches across the county, including 5.9 inches from the cooperative observer 3 miles north of York and 5.1 inches from the cooperative observer in Bradshaw. Other reports from CoCoRaHS included 6 inches from 6 miles north of Bradshaw, 5 inches in Henderson and 3 inches from 1 mile east-northeast of McCool Junction.

Winter Weather, Hamilton

When
April 16, 8:00 AM CST to 9:00 PM CST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 4 to 6 inches across the county, including a report of 5 inches from a CoCoRaHS observer located 1 mile east-southeast of Aurora.

Winter Weather, Fillmore

When
April 16, 8:00 AM CST to 9:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county, with the highest totals occurring over the northern half of the county.

Winter Weather, Clay

When
April 16, 8:00 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches across the county, with the highest totals occurring across far north-northeastern portions of the county. A total of 2.4 inches was reported from the cooperative observer located 6 miles east-southeast of Clay Center. A CoCoRaHS observer from 5 miles south-southeast of Clay Center reported 2.5 inches.

Winter Weather, Adams

When
April 16, 8:00 AM CST to 9:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches across the county. A total of 2.4 inches was measured at the NWS Hastings office located 4 miles north of Hastings.

Winter Weather, Kearney

When
April 16, 8:00 AM CST to 8:00 PM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 1 to 4 inches across the county, with the highest amounts occurring over roughly the northern third of the county.

Winter Weather, Valley

When
April 16, 9:00 AM CST to 8:00 PM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches across the county. Cooperative observer reports included 3.5 inches in Ord and 2.5 inches from 2 miles west of Arcadia. CoCoRaHS amounts included 3 inches from 5 miles southwest of Elyria and 2 inches from 9 miles northwest of Ord.

Winter Weather, Greeley

When
April 16, 9:00 AM CST to 9:00 PM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 6 inches across the county, including a cooperative observer total of 5.5 inches from Greeley. CoCoRaHS reports included 5 inches from Spalding and 4 inches from 8 miles north-northeast of Scotia.

Winter Weather, Nance

When
April 16, 9:00 AM CST to 9:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 4 to 6 inches across the county, including a report of 4 inches from the cooperative observer in Belgrade. A total of 4.5 inches was reported by a CoCoRaHS observer located 9 miles northeast of Palmer.

Winter Weather, Polk

When
April 16, 9:00 AM CST to 9:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 4 to 6 inches across the county. Cooperative observer reports included 5.3 inches from Osceola and 4.8 inches from 3 miles northeast of Shelby. CoCoRaHS amounts included 6 inches in Shelby and 5.5 inches from 1 mile east of Stromsburg.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884002, 884003, 883999, 884000, 884004, 884006, 884007, 884008, 884009, 884010, 884011, 883995, 883996, 883998, 884005.